Texas, 2019

Winter Weather in Texas, January 2 to 3, 2019

January 2 to 3, 2019 · NWS FWD · 3 events in 3 counties and zones

A changeover from light rain to light freezing rain occurred over the northwestern half of the region as an upper level low pressure system moved across the Southern Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A changeover from light rain to light freezing rain occurred over the northwestern half of the region as an upper level low pressure system moved across the Southern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 2, 5:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 2, 5:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
552 AM CST Wed Jan 2 2019

.AVIATION...
/12Z TAFs/

Sub-optimal flying conditions are expected through the
entirety of this TAF cycle, with low MVFR to IFR CIGs continuing.
All North Texas TAF sites are sitting at MVFR, and will likely
remain in that category until better lift arrives later this
morning. Rain is expected to continue, with a decrease in CIGs to
IFR by mid morning.

For KAFW and KFTW, light freezing rain is occurring as
temperatures hover between 30-31 degrees. This is expected to
continue through 16Z as temperatures remain below freezing. After
16Z, above freezing temperatures end the threat for additional
freezing precipitation.

IFR has now invaded Waco, and will continue through this evening
as rain continues to fall. The shortwave responsible for this rain
will move to the east this evening, decreasing precipitation
chances and improving CIGs ever so slightly into the low MVFR
category.

As one round of rain moves out, the next one will approach the
region by the early morning hours on Thursday. This will lead to
additional rain chances, low ceilings, and the potential for a
period of rain/snow mix. Given this is out of the current TAF
cycle, this will be further assessed through the day and addressed
in subsequent forecasts.

Hernandez

&&

.SHORT TERM... /Issued 434 AM CST Wed Jan 2 2019/
/Today and Tonight/

Summary…
No changes were made to the existing winter weather advisory. Ice
accumulations within the advisory will range from .01” on the
eastern extent, to around .05” on the western extent.
Additionally, rain and isolated thunderstorms will continue across
Central Texas through the morning. Freezing rain threat will
linger through the day across portions of North Texas before the
rain/freezing rain transitions to snow across the far western
counties late tonight.

Freezing Rain Threat…

As the upper level system makes it way closer to North and
Central Texas, isentropic ascent and moisture content has been
increasing, leading to the development of showers across the
region. The shallow layer of cold air continues to be confined to
the lowest 1500 feet of the atmosphere, with about 8000 feet of
above freezing temperatures atop the cool air. Given the shallow
depth of the cold air, forecasting the response of the surface
temperature as precipitation begins to fall becomes especially
difficult. Add a densely populated area with many bridges and
overpasses, and forecasting the impacts adds yet another layer
of complexity.

The freezing line is now draped from Bonham to Denton to Fort
Worth to Lampasas, and with nothing to push this line further
east/southeast, the expectation is that temperatures will not
change much between now and 10AM. Having said that, many locations
are flirting around the freezing mark, and a degree can make a
difference on whether or not the rain will freeze on contact. For
that reason, we urge you use caution if you are anywhere within
the Winter Weather Advisory.

Locations that are at or below 30 degrees while precipitation is
falling will likely begin to see a glaze of ice covering exposed
surfaces. Although ice accumulations will remain light, any ice
can be problematic to untreated surfaces. The highest ice
accumulations are likely to remain west of a Stephenville to
Goldthwaite line, where up to .05” of ice are possible given the
temperatures remaining below 32 degrees for a longer duration.

As the bulk of the precipitation moves overhead, the rain will
help to increase temperatures slightly above freezing by this
afternoon for most locations, leading to a cold rain for most.
After sunset, temperatures will once again fall below freezing
across the Winter Weather Advisory, leading to yet another period
of light freezing rain for areas west of a Gainesville to Comanche
line.

Heavy Rain Threat…
The appreciable isotropic ascent overspreading the region will
lead to periods of moderate to heavy rain across Central Texas and
the Brazos Valley. Given the rain is expected to fall over the
course of the next 18 hours, the decision was made to not issue a
Flood Watch. If any water issues arise, they would be limited to
poor drainage, low lying areas, and this can be handled with
shorter fused flood products.

The batch of precipitation will move to the east as the shortwave
continues on its eastward movement. Then we turn our attention to
the next source of lift associated with the cut-off low barreling
in from the west. As temperatures aloft begin to cool, a
transition from freezing rain to a freezing rain/snow mix will
begin early Thursday morning west of a Graham to Comanche line.
Accumulations prior to 6 AM are unlikely as snowfall rates will
remain low.

Hernandez

&&

.LONG TERM... /Issued 434 AM CST Wed Jan 2 2019/
/Thursday Onward/

Confidence continues to increase regarding the potential for some
accumulating snow in parts of North Texas on Thursday. Otherwise,
some persistent rainfall may lead to nuisance flooding or rises on
rivers and streams across our southeastern zones by late
Thursday.

By daybreak Thursday, the deep upper low should be located across
West Texas, centered near Lubbock. Very strong ascent ahead of
this feature will see a continued increase in precipitation
through the morning hours while temperatures hover just below
freezing across our western zones, and in the mid to upper 30s
elsewhere. Periods of freezing rain are expected to impact the
morning commute within the Winter Weather Advisory area
throughout this time period. Lapse rates will steepen sharply
through the mid-levels via adiabatic cooling from dynamic ascent,
thus a more convective presentation of precipitation is likely
with this Thursday morning wave. In fact, some lightning strikes
certainly cannot be ruled out, but have not included a mention in
the forecast just yet. Some ice accumulations of around 0.1" will
be possible.

The upper low is forecast to dig east/southeast into North Texas
throughout the day on Thursday while intensifying slightly in the
process. The projected trajectory of the low has become
increasingly favorable for a transition to a rain/snow mix or to
entirely snow across portions of North Texas, possibly as early as
mid-morning. As strong ascent continues to overspread the area,
the resultant mid-level cooling will act to eliminate the above-
freezing warm nose, and the column should cool entirely below
freezing across our northern and western zones before midday. As a
result, the transition from rain or freezing rain to snow should
occur throughout this time period. On Thursday afternoon, this
transition zone should continue to move eastward into the I-35
corridor, and east of I-35 by Thursday evening. Meanwhile, much
of Central Texas will begin to become dry-slotted by late morning
or early afternoon, so warmer temperatures (40s) and mostly dry
conditions will likely prevail across our southern and
southwestern zones by mid afternoon.

This scenario essentially is a textbook snow setup with the only
caveat being the slightly warm surface temperatures (largely in
the mid 30s). A well-defined TROWAL wrapping around the western
side of the mid-level low circulation will supply decent moisture
content to the subfreezing portion of the storm system. Saturation
should be present to at least -10 to -15 deg C, more than
sufficient for ice within the dendritic growth zone. In addition,
very strong isentropic ascent and steep lapse rates of as much as
7-8 C/km will contribute to fairly widespread precipitation in
the low's northwestern quadrant. Also, some weakly negative EPV
values will exist within an area of strong mid-level frontogenesis
across our far northwestern zones, which may allow for more of a
banded heavy precipitation structure, with possibly even some
embedded convective elements.

Essentially all four of the GFS, NAM, ECMWF, and CMC agree with
this general setup for Thursday, but remain fairly different
regarding QPF/precip accumulation fields. While the ECMWF is the
driest solution, an examination of isentropic charts leads one to
quickly dismiss its QPF forecast, as it lingers very strong
ascent, steep lapse rates, and modest but sufficient moisture
across North Texas throughout the day. The ECMWF QPF forecast
seems much too low given these considerations. The only real
difference between this an and the NAM/GFS wetter solutions is
the presence of greater mid-level moisture. As a result, have
leaned heavily on the NAM for general trends and accumulations
given what has been a successful performance with handling this
system thus far. It's worth noting that the 06z NAM is even more
aggressive than the 00z run in terms of amounts and accumulations
due to its even farther southward projection of the upper low.
Have continued to make slow refinements to the forecast, but some
larger adjustments may be necessary in subsequent updates.

So, while some snowfall is expected in parts of North Texas, the
potential for significant accumulations remains uncertain. It is
expected that surface temperatures will warm at least into the
mid or even upper 30s during the day while snow is falling, which
would generally act to limit accumulations except on elevated or
grassy surfaces. As discussed previously, if a band of heavier
snow or some convective snowfall was to materialize, a burst of
heavy snow could lead to accumulations rather quickly with >1" per
hour rates. At this time, at least some minor accumulations are
expected to occur in an area north of I-20 and west of I-35 with
some totals as high as 1-3 inches possible. The Winter Weather
Advisory will be maintained in its current configuration to
account for this potential. If models continue to trend colder
with temperatures or deeper with the upper low, these amounts may
need to be increased across our northwest. Areas north of a
Comanche to Denton to Sherman line remain under the greatest risk
of accumulating snow through Thursday.

In addition to the areas discussed above, it's likely that some
snow will be observed farther south and east as the main core of
the low tracks overhead later Thursday afternoon through Thursday
night. At least a rain snow mix is possible in the immediate DFW
area, but temperatures are still progged to be in the mid to upper
30s while any snow would fall, limiting the potential for
accumulations and impacts. It's even possible that some snow
flurries may mix with lingering sprinkles of rain as far south as
Waco before precipitation comes to an end there on Thursday
afternoon, although no mention has been included in the forecast
there for now. A rain snow mix will likely continue across our
northeastern zones through Thursday night, where above-freezing
surface temperatures should continue to limit accumulation
potential. The upper low will finally depart the region by
daybreak Friday, bringing precipitation chances to an end in the
morning.

In the wake of our winter weather extravaganza, much warmer and
mild weather conditions will return on Friday as skies clear from
southwest to northeast. An anomalously strong upper ridge will
build across the Southern Plains over the weekend, leading to the
return of above-normal temperatures. A fast-moving upper
disturbance will then act to flatten the ridge late in the weekend
and early next week which will pull moisture back northward,
resulting in increasing clouds and some rain showers late Sunday
into Monday.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    37  34  38  34  55 /  90  60  90  50   5
Waco                38  35  43  34  58 /  90  70  90  10   5
Paris               38  35  40  35  53 /  90  80  90  70  10
Denton              35  32  37  32  55 /  80  60  90  50   5
McKinney            37  33  38  33  54 /  90  70  90  50   5
Dallas              38  35  39  34  55 /  90  70  90  50   5
Terrell             40  36  41  35  55 /  90  80  90  40   5
Corsicana           40  37  42  34  54 /  90  90  90  20   5
Temple              38  34  45  34  58 /  90  80  90   5   5
Mineral Wells       34  31  38  30  55 /  70  70  90  30   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for TXZ118-133.

Winter Weather Advisory until 6 AM CST Friday for TXZ091>093-
100>103-115>117.

Winter Weather Advisory until noon CST Thursday for TXZ129>132-
141>143.

&&

08/26
Hazardous weather outlook, Jan 2, 4:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
446 AM CST Wed Jan 2 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
446 AM CST Wed Jan 2 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Light freezing rain is possible west of a line from Bonham to Fort
Worth to Lampasas through this morning. Ice may accumulate on
roadways in this region, particularly on bridges and overpasses.
While mostly rain is expected this afternoon due to slightly warmer
temperatures, additional freezing rain will develop in the same area
tonight as temperatures fall back below freezing.

Some heavy rainfall is possible southeast of a Temple to Canton line
through tonight which may aggravate ongoing flooding of rivers,
creeks, and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of freezing rain will be possible west of a line from Bonham to
Denton to Lampasas on Thursday morning. Light ice accumulations are
possible in this area which could result in travel impacts. Rain and
freezing rain will transition to snow or a rain/snow mix in this
area through the morning hours before expanding eastward towards the
I-35 corridor by midday. Snow may continue to mix with rain across
parts of North Texas through Thursday afternoon or evening. Some snow
accumulations may occur generally northwest of a Cisco to
Gainesville line, and amounts as high as 1-3 inches may be possible.
While some snow is possible across the rest of North Texas as well,
surface temperatures are expected to be too warm for substantial snow
accumulations. The lingering rain/snow mix will taper off from west
to east late Thursday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Tarrant

When
January 2, 8:00 AM CST to 10:00 AM CST
Where
Tarrant forecast zone
Reported by
Social Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A social media report indicated accidents and road closures near the Interstate 35 West and North Loop 820 interchange in Fort Worth, TX due to light ice accumulations.

Winter Weather, Hood

When
January 2, 9:00 AM CST to 11:00 AM CST
Where
Hood forecast zone
Reported by
Amateur Radio
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Amateur radio reported five one-hundredths of an inch of ice accumulated on elevated surfaces just west of the city of Granbury, TX.

Winter Weather, Erath

When
January 3, 10:00 AM CST to 12:00 PM CST
Where
Erath forecast zone
Reported by
Broadcast Media
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Broadcast media reported eight one-hundredths of an inch of ice accumulated on elevated surfaces northwest of the city of Stephenville, TX.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801549, 801551, 801552.